Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 28, 2010, 5:23 PM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2010, 5:23 PM CDT (22:23 UTC)
- Expired
- May 28, 2010, 6:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
697
WGUS54 KBMX 282223
FFWBMX
ALC009-055-115-282315-
/O.NEW.KBMX.FF.W.0025.100528T2223Z-100528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT FRI MAY 28 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF ONEONTA...
NORTH CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
WEST CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...
* UNTIL 615 PM CDT
* AT 511 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
GROVE...ROSA AND ALTOONA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3393 8624 3387 8626 3385 8639 3385 8653
3403 8653 3412 8632 3412 8631 3411 8630
3412 8629 3413 8624
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:23 PM CDT, 2 hours earlier.
Area forecast discussion, May 28, 3:23 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CDT FRI MAY 28 2010 .DISCUSSION... THE UPPER LEVEL LOW EVIDENT ON WATER VAPOR IMAGERY ALONG THE ARKANSAS AND TENNESSEE STATE LINE WILL CONTINUE TO TRACK SOUTHWARD OVERNIGHT AND STALL OUT OVER SOUTHERN MISSISSIPPI ON SATURDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGHOUT THIS AFTERNOON AND INTO THE EVENING HOURS...BUT DISSIPATE QUICKLY IN INTENSITY AFTER SUNSET. CENTRAL ALABAMA WILL BE ON THE FAVORABLE EAST SIDE OF THE UPPER LOW SATURDAY AND SUNDAY...AND LIKELY RAIN CHANCES WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND. THE UPPER LOW DOES OPEN UP AND WEAKEN ON MONDAY AND TUESDAY...SO OVERALL DIURNAL COVERAGE OF CONVECTION WILL LIKELY DECREASE...BUT STILL ABOVE NORMAL RAIN CHANCES. A SHORT WAVE TROF MOVING ACROSS THE NORTHERN UNITED STATES ON TUESDAY WILL PRODUCE A MORE ZONAL FLOW PATTERN EAST OF THE ROCKIES...AND HELP PUSH SOME OF THE DEEPER MOISTURE OFF INTO THE ATLANTIC. HOWEVER...AN UPSTREAM SHORT WAVE TROF WILL APPROACH THE AREA THURSDAY NIGHT AND FRIDAY...AND INCREASED RAIN CHANCES TOWARDS THE END OF THE FORECAST PERIOD. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON AND WILL CONTINUE THROUGH THE EVENING HOURS. COVERAGE IS EXPECTED TO BE GREATER TODAY THAN THE LAST COUPLE OF DAYS...SO KEPT MENTION OF VCTS IN AT ALL TERMINALS. SOME STORMS COULD BE STRONG TO SEVERE...WITH THE GREATEST CHANCE OF SEVERE WEATHER ACROSS THE NORTHERN SITES...WHERE DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. ACTIVITY SHOULD WEAKEN AND DISSIPATE OVERNIGHT. THERE IS A SLIGHT POSSIBILITY THAT SOME ISOLATED SHOWERS MIGHT REMAIN DURING THE OVERNIGHT PERIOD...BUT CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME. PATCHY FOG WAS OBSERVED AT MOST SITES LAST NIGHT AND EXPECT FOG TO DEVELOP ONCE AGAIN TONIGHT ACROSS MUCH OF THE AREA. DID NOT GO LOWER THAN MVFR VIS FOR NOW...BUT THIS COULD BE LOWERED WITH FUTURE FORECASTS. NORTHERLY WINDS OF AROUND 5 KNOTS SHOULD PERSIST THROUGH THE EVENING...WITH WINDS BECOMING EASTERLY BY SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY ONCE AGAIN ON SATURDAY...BUT MOST OF THE DEVELOPMENT SHOULD HOLD OFF UNTIL LATE MORNING OR EARLY AFTERNOON. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 64 85 65 84 65 / 30 60 30 60 30 ANNISTON 66 85 67 86 66 / 30 60 30 60 30 BIRMINGHAM 68 85 68 85 68 / 30 60 30 60 30 TUSCALOOSA 67 87 66 85 67 / 30 60 30 60 30 CALERA 66 85 66 84 67 / 30 60 30 60 30 AUBURN 63 85 63 84 65 / 30 60 30 60 30 MONTGOMERY 68 86 67 86 68 / 30 60 30 60 30 TROY 66 87 67 85 66 / 30 60 30 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 28, 11:53 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 AM CDT FRI MAY 28 2010 ALZ011>015-017>050-291653- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1153 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A LOW PRESSURE SYSTEM MOVES CLOSER TO CENTRAL ALABAMA. SOME STORMS COULD BE STRONG TO SEVERE THROUGH 8 PM THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL GENERALLY BE ALONG AND NORTH OF A LINE FROM CARROLLTON..TO CALERA...TO ROANOKE. THE MAIN THREATS IN THIS AREA WILL BE DAMAGING WINDS AND LARGE HAIL. STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF CENTRAL ALABAMA...WITH WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG STORMS WILL ALSO BE POSSIBLE ON SATURDAY FROM NOON TO 8 PM. THE MAIN THREATS WILL AGAIN BE WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 4:45 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 PM CDT FRI MAY 28 2010 ALZ023-282245- TUSCALOOSA- 445 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 545 PM CDT... AT 441 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO LAKE WILDWOOD TO LOW GAP...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF HOLT TO 10 MILES SOUTHEAST OF HOLT TO 13 MILES NORTHWEST OF BRENT...MOVING WEST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COALING. BROOKWOOD. LAKE WILDWOOD. CAMP HORNE BSA. FLEETWOOD. PETERSON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR NORTHEASTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/02
Local storm report, May 28, 4:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG ATTALLA 34.02N 86.09W
05/28/2010 ETOWAH AL EMERGENCY MNGR
2 TREES DOWN ON HWY 278 NEAR HWY 431. TREE AND POWER LINE
DOWN ON GALLANT ROAD. POWERLINES DOWN AT CALIFORNIA
STREET AND SOUTH 11TH.
&&Special weather statement, May 28, 5:01 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 PM CDT FRI MAY 28 2010 ALZ015-282245- WALKER- 501 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 545 PM CDT... AT 459 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SMITH DAM...OR 10 MILES SOUTHEAST OF ARLEY...MOVING SOUTH AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LAKE SHORE. CURRY. SIPSEY. LYNNS PARK. ROCKY HOLLOW. CORDOVA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR NORTHEASTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/02
Local storm report, May 28, 5:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 WNW ATTALLA 34.04N 86.13W
05/28/2010 ETOWAH AL EMERGENCY MNGR
TREES DOWN AT THE IVALEE COMMUNITY SCHOOL.
&&Special weather statement, May 28, 5:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 PM CDT FRI MAY 28 2010 ALZ038-047-282245- CHAMBERS-LEE- 520 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND LEE COUNTIES UNTIL 545 PM CDT... AT 519 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEANS MILL...OR 6 MILES EAST OF OPELIKA. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEAUREGARD. BEANS MILL. MOUNT JEFFERSON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 28, 5:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 W HORSE PENS FORTY 33.92N 86.35W
05/28/2010 E0.50 INCH BLOUNT AL TRAINED SPOTTER
COCORAHS OBSERVER REPORTS HALF INCH HAIL.
0507 PM HAIL 3 SE ONEONTA 33.92N 86.43W
05/28/2010 E0.25 INCH BLOUNT AL EMERGENCY MNGR
PEA SIZE HAIL ALONG US HWY 231.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 17 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 27 min |
| May 28, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 29 min |
| May 28, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 28 min |
| May 28, 3:39 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 36 min |
| May 28, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 32 min |
| May 28, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 35 min |
| May 28, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 32 min |
| May 28, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 25 min |
| May 28, 4:31 PM CDT | Areal Flood Advisory | BMX | Jefferson | 119 min |
| May 28, 4:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 23 min |
| May 28, 4:58 PM CDT | Areal Flood Advisory | BMX | Bibb, Tuscaloosa | 62 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 24 min |
| May 28, 5:09 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 51 min |
| May 28, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 42 min |
| May 28, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 33 min |
| May 28, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 29 min |
| May 28, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 23 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 30 min |
| May 28, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 20 min |
| May 28, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 27 min |
| May 28, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 38 min |
| May 28, 6:38 PM CDT | Areal Flood Advisory | BMX | Hale, Marengo | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.